Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

I have had 2 episodes of v.fib

I had two episodes last week of v.fib triggering 2 shocks by my guidant defibrillator, resulting in a hospital admission where my K+ was 2.2.  My first question is why my K+ got so low when I had been faithfully following my usual regimen of 20MEQ per day with a extra dose on the days that I took Zaroxalyn?  My usual lasix dosage is 80mgQD.    The only differnce in my life has been a huge amount of stress related to fulltime work, a fulltime college load and overtime on the weekends to pay the bills.  My usual dosage was increased on discharge to BID after my K+ climbed to 4.3.

Secondly, I feel so vulnerable and am having mild anxiety episodes now.  I find the people around me minimizing what I have experienced.  It's like I have changed but nothing else has.  I am emotional, somewhat teary, and scared to death.  I feel like a fatal heart rhythm has brought to my attention once again that I have a pretty precarious heart condition.  (CHF, a.fib, some myopathy of the left ventricle, bradycardia which resulted in my first pacemaker, history of two RFA's for a.fib, history of EF of 20%, now recovered to 40% with med management) Can you give me some focus?
5 Responses
Avatar universal
Hopi,

Thanks for the post.

Sorry to hear of your events. Unfortunately, given the fact that you have an ICD and diuretic dependent heart failure....you do have somewhat of a precarious condition. I think you realize that. Unfortunately, having other minimize your worries, can cause you undue stress.

The important thing to remember is, you are the person in the most control of your health. The ICD did it's job, electrolyte disturbances are common in heart failure patients taking diuretics. It's very important to keep close tabs on your symptoms, if you have a change in eating habits, urination or intercurrent illness or stress you will need to be even more vigilant with them.

good luck

Avatar universal
I think it is very insensitive from people to think that AICD discharge is not a big deal. I know it is emotionally very distressing.  Some hospitals have programs and nurses that  help people cope with this issue.
Regarding your discharge, it is a good thing that it was caused by low potassium. It is correctable and if kept normal you should not have further discharges.   Best of luck
Avatar universal
I have such empathy for you.  Is there a cardiac support group that meets close to you any where? I have learned more about how to deal with my arrhythmia from others with the same problems than from doctors. People that actually have the same problems can sometimes give you ideas on how to cope with  the problems that arise from living with these difficult conditions. Doctors can help with the medical aspect but people that actually have to deal with it are striving to find ways of improving their quality of life and can be very helpful by sharing what they have learned. Good luck to you.
Avatar universal
I feel for you and totally understand how you feel. I have had a defibrillator for 15 years now. I have had many problems with them including my first one not working and 2 malfunctions! The first time I recieved 1 shock the second time 21! Yes-21 unnecesary shocks. I recall the person from Medtronic or Guidant grilling me and gave the impression that I did something. I had to actually get ugly with that person and says some cross words because it made me angry! My Dr. had to set that person straight and I thank God for that but I could not believe the attitude.
I advise you to get help from a therapist as soon as you can. I had mild anxiety and it has developed into MAJOR anxiety. I had the first AICD placed in 1992 and my anxiety did not peak until 2001. I have tried support groups but they did not work for me. I did not revel in defibrillator stories like those in the group. There was a seminar for those with defib's and thier spouses where we were all educated on how to handle situations, deal with anxiety and to meet others with the devices and learn how to live with the device and it was helpful but I have a problem about hearing others experience when the defib. goes off. I cannot handle it I guess. My brother told me about a website for people with defib's called The Zapper, of all names and I tried to read the support group thread and it made me have a panic attack. Once again I read about defib. going off stories. My main fear is it malfunctioning again. As you know it is so painful at the time, I don't want it to happen by mistake again. I have had it go off a couple of years ago due to AV Node re-entry and I got 5 shocks! It was painful and scary but I got through it. I got relief a little from my Dr. who said it did what it was supposed to do which is save my life and I look at my children and am glad that I have it for that reason only.
Maybe support groups or that zapper website may be of help to you. I do believe talking with a therapist about your fears will be of great help and find a supportive family member to listen to you or be there for you when you have anxious times. If you like, writing in a journal when you are anxious helps and you can read them and see a pattern of negative thinking that leads to anxiety and you can work on countering those thoughts with positive thoughts. It takes a lot of work but you can do it!  Best of wishes.
~Lisa
Avatar universal
I think it would be abnormal for a person not to have anxiety with all you have been through and may be through.  I even think the anxiety is actually a secondary effect of all the heart problems.  Just seeing what all you do and probably expect of yourself (working, family, etc.) I can tell you are high functioning.  One of the several problems I have noted is that because we are so visual that people have a hard time believing that someone who can work and probably look as you do are truly dealing with severe medical problems.  I cannot tell you the number of times people have said to me that I look great and healthy.  But I, my physicians and most of the time my family, know the truth.  Nonetheless, I try to act healthy in spite of the reality of my health.  PS:  I wish you could lighten your work load.  You do have alot of stress.  Regards, Stellasdallas
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.